Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

PetMD Seal

Amphetamine Poisoning in Cats

ADVERTISEMENT

Amphetamine Toxicity in Cats

 

A prescription medication, amphetamines are used to treat ADD/ADHD and narcolepsy in humans. They are used for weight loss as well. They can also be obtained illicitly (crystal meth, methamphetamine, ecstacy). When ingested by your cat, however, amphetamines can be very toxic.

 

Amphetamine toxicity can occur in both dogs and cats. If you would like to learn more about how it affects dogs, please visit this page in the petMD health library.

 

Symptoms

 

Possible symptoms of amphetamine poisoning in cats include:

 

  • Restlessness
  • Panting
  • Hyperactivity
  • Sedation
  • Agitation/irritability/aggression
  • Muscle tremors
  • Seizures
  • Increased heart rate
  • Dilated pupils
  • Elevated blood pressure
  • Vomiting
  • Diarrhea
  • Drooling
  • Death

 

Causes

 

Most cases of amphetamine poisoning in cats are accidental, caused by the cat ingesting pills that are dropped on the floor. Cats may also find and ingest medication from pill bottles left on countertops and in other accessible areas. Occasionally, the drug may be given to the cat purposely.

 

Diagnosis

 

After asking you questions regarding the cat's medical history, your veterinarian will observe the animal for clinical signs consistent with amphetamine ingestion. Blood, urine or stomach contents can be tested for the presence of amphetamines, but it generally takes several days for results to be obtained. Therefore, treatment for amphetamine poisoning must be initiated before these results are returned.

 

 

 

Treatment

 

If ingestion has just occurred and the cat is still ambulatory and not having seizures, vomiting may be induced using hydrogen peroxide, or ipecac. Consult your veterinarian for instructions.

 

Activated charcoal may be used to adsorb the poison in the stomach. Gastric lavage (“pumping the stomach”) may be necessary as well.

 

Intravenous fluid therapy may be necessary to dilute the toxicity. Your veterinarian may also administer sedatives and/or anticonvulsants to control seizures and reduce stimulation of the nervous system. Cooling measures may be necessary if the cat’s body temperature rises to dangerous levels.

 

Finally, your veterinarian will want to monitor your cat’s blood chemistry results. Kidney function tests must be closely monitored in cats poisoned with amphetamines. Additionally, blood pressure and body temperature must be monitored.

 

Living and Management

 

Once returned home, a cat that has suffered from amphetamine poisoning must be kept in a calm quiet atmosphere to facilitate recovery.

 

Prevention

 

In order to prevent accidental amphetamine poisoning, keep all prescription medications secured in a location inaccessible to your cat.

 

 
  • Lifetime Credits:
  • Today's Credits:
Hurry Before All Seats are Taken!
Enroll
Be an A++ Pet Parent! Take fun & free courses to earn badges & certifications. Choose a course»
Search cat Articles

 

 

Around the Web
MORE FROM PETMD.COM